Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

October 4, 2021Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 4, 2021, 5:22 PM CDT for Shelby County, Alabama. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2021, 5:22 PM CDT (22:22 UTC)
Expired
Oct 4, 2021, 5:45 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Hail
0.25 in
Wind
40

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 17 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:44 PM CDTHAIL 0.752 Ne Helena, AL
Oct 4, 5:49 PM CDTHAIL 0.52 Ne Pelham, ALSMALL HAIL ALONG I-65.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS84 KBMX 042222
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
522 PM CDT Mon Oct 4 2021
 
ALZ025-042245-
Shelby AL-
522 PM CDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of west central Shelby
County through 545 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Helena. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Indian Springs Village,
Riverchase, Oak Mountain Amphitheater, Oak Mountain State Park, Joe
Tucker Park, Saddle Lake Farms and Ballantrae.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3335 8672 3323 8675 3325 8693 3331 8690
      3332 8690 3332 8689 3333 8689 3333 8683
      3336 8683
TIME...MOT...LOC 2222Z 012DEG 0KT 3331 8685 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 4, 3:50 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 4, 3:50 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 PM CDT Mon Oct 4 2021

.SHORT TERM...
/Updated at 108 PM CDT Mon Oct 04 2021/

A boundary has set up from southwest to northeast across central
AL with southerly flow south of the boundary...and chaotic
northerly flow north of the boundary. This has allowed a large
area of forcing and moisture south of the boundary for numerous
widespread showers and thunderstorms to develop. With steering
winds parallel to this boundary...storms will continue to move in
a row...moving over the same areas. Flooding is a large threat
today with PW values between the 75th percentile and max for this
time of year. A Flash Flood Watch will remain in effect through
tomorrow. High temperatures today will be in the upper 70's and
lower 80's.

Tonight through Tuesday... the low pressure over the lower MS
Valley will strengthen...and widespread showers and thunderstorms
are expected beginning tonight through Tuesday evening. PW values
around max for this time of year...CAPE values around 2000 J/kg
and weak winds in the low and mid levels will allow for plenty of
slow moving storms producing high rainfall rates. Flooding will
be a major concern tonight through Tuesday evening...especially
for areas that receive high rainfall rates today. A Flash Flood
Watch will remain in effect through Tuesday night. Low
temperatures tonight will be in the mid to upper 60's and high
temperatures on Tuesday will be in the mid to upper 70's.

Another concern would be fog development tonight. There is more
than enough low level moisture to produce dense fog where there
are no showers and thunderstorms. Will hold off on issuing any
sort of advisory at the moment due to the uncertainty in the coverage
of storms...but if the convection appears more scattered in
nature...an advisory may need to be issued for those areas that
will not see rainfall during the night.

24

.LONG TERM...
/Updated at 348 PM CDT Mon Oct 04 2021/

No major changes were made to the extended with well elevated
rain chances (including heavy rain at times) through mid week
until the front moves through. Then, scattered pops remain through
the work week until after the upper low opens up and moves NE
toward the OH Valley on Friday. Rain chances finally vacate for
the weekend as surface ridging builds across E Conus.

08

Previous long-term discussion:
/Updated at 340 AM CDT Mon Oct 04 2021/
Wednesday through Sunday.

The presence of the upper-level low will still be felt across the
region on Wednesday. In fact, additional heavy rainfall is
possible across areas east of I-65. The Flash Flood Watch may end
up being extended in time for these areas, but we'll allow time to
reassess for now. By then the primary vort max/occluded low will
have begun to retrograde to the northwest, and overall forcing is
expected to be not as strong. Nonetheless, PoPs remain quite high
for the eastern two-thirds of the area. Overall rainfall activity
will slowly depart to the east as the low-level jet weakens and
spreads northeast along the Appalachians. Drier air should then
begin to work into the area from the west on Thursday with
transition to westerly flow. PoPs have been reduced as a result.
Northwesterly flow should subsequently work into the region by
Friday, and a drier/warmer trend is forecast toward the weekend.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered to widespread showers and thunderstorms will mainly be
affecting KMGM and KTOI through the rest of the afternoon.
Overnight...enough forcing should be present that every TAF site
will have scattered to widespread showers and thunderstorms
developing and remaining through the TAF period. There is plenty
of low level moisture for IFR ceilings and visibilities
overnight...as well as in any shower and thunderstorm.

24

&&

.FIRE WEATHER...

A weak surface front is draped across the area today and a mix of
clouds and fog will continue throughout this afternoon. Winds
will remain light and variable, though should favor a southerly
direction south of the boundary, and a northerly direction north
of the boundary. Nonetheless, elevated rain chances are forecast
for areas south of I-20 this afternoon. Rainfall could be heavy
at times, and flash flooding is possible. Rainfall becomes more
widespread on Tuesday with additional heavy rainfall possible
farther north. Drier and warmer conditions aren't expected until
later toward the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  74  64  76  64 /  60  90  80  90  70
Anniston    66  75  66  77  66 /  70  90  90  90  70
Birmingham  66  74  65  78  66 /  60  90  80  90  60
Tuscaloosa  67  75  66  77  65 /  50  90  60  80  40
Calera      67  74  66  76  66 /  70  90  80  90  60
Auburn      66  73  65  76  67 /  80  90  80  90  70
Montgomery  68  76  67  79  67 /  80  90  80  90  60
Troy        68  77  67  80  67 /  80  90  70  90  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late Tuesday night for the following
counties: Autauga...Bibb...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Hale...Jefferson...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Pike...Randolph...
Russell...Shelby...St. Clair...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&

24/08/40
Hazardous weather outlook, Oct 4, 9:03 AM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
903 AM CDT Mon Oct 4 2021

ALZ011>015-017>050-051715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
903 AM CDT Mon Oct 4 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible across portions of Central
Alabama through tonight. This could lead to flash flooding of low
lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional heavy rainfall is possible across much of Central Alabama
Tuesday and Wednesday. This could lead to flash flooding of low
lying or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Wednesday.

In the hours before

Local storm report, Oct 4, 3:35 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT MON OCT 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      PHENIX CITY             32.47N 85.00W
10/04/2021                   RUSSELL            AL   BROADCAST MEDIA

            FLOODING ALONG 14TH ST IN PHENIX CITY. AT
            LEAST A FOOT OF STANDING WATER ON THE ROAD
            AND SURROUNDING BUSINESSES.

&&

MAL
Local storm report, Oct 4, 4:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT MON OCT 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      4 SSW PHENIX CITY       32.42N 85.02W
10/04/2021                   RUSSELL            AL   PUBLIC

            LONESOME PINE ROAD WAS FLOODED AND
            IMPASSABLE.

&&

MAL
Local storm report, Oct 4, 5:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT MON OCT 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      LOWNDESBORO             32.28N 86.61W
10/04/2021                   LOWNDES            AL   EMERGENCY MNGR

            SEVERAL ROADS WERE WASHED OUT NEAR
            LOWNDESBORO. HIGHWAY 80 WAS TEMPORARILY
            IMPASSABLE IN A FEW SPOTS.

&&

MAL
Special weather statement, Oct 4, 5:09 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
509 PM CDT Mon Oct 4 2021

ALZ034-042245-
Bibb AL-
509 PM CDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of southeastern Bibb
County through 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Centreville, or near Centreville, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brent, Centreville, West Blocton, Talladega National Forest, West
Centreville, Trio, Six Mile and Bibb County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 8711 3298 8688 3284 8701 3284 8707
      3289 8721
TIME...MOT...LOC 2208Z 216DEG 8KT 3290 8708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Oct 4, 5:09 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
509 PM CDT Mon Oct 4 2021

ALZ025-035-042245-
Chilton AL-Shelby AL-
509 PM CDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of north central
Chilton and south central Shelby Counties through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Calera, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Calera, Columbiana, Jemison, Lay Lake, Shelby, Minooka Park, Bounds
Lake, Highway 145 and CR 46 and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3326 8671 3312 8648 3310 8649 3309 8651
      3307 8651 3305 8652 3295 8667 3304 8684
TIME...MOT...LOC 2209Z 216DEG 8KT 3305 8671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Oct 4, 5:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
522 PM CDT Mon Oct 4 2021

ALZ025-042245-
Shelby AL-
522 PM CDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of west central Shelby
County through 545 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Helena. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Indian Springs Village,
Riverchase, Oak Mountain Amphitheater, Oak Mountain State Park, Joe
Tucker Park, Saddle Lake Farms and Ballantrae.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3335 8672 3323 8675 3325 8693 3331 8690
      3332 8690 3332 8689 3333 8689 3333 8683
      3336 8683
TIME...MOT...LOC 2222Z 012DEG 0KT 3331 8685

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:04 PM CDTAreal Flood AdvisoryBMXFayette, Walker116 min
Oct 3, 9:05 PM CDTFlash Flood WarningBMXFayette, Jefferson, Marion, Walker3 hr
Oct 3, 10:59 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Oct 4, 12:53 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby3 hr
Oct 4, 1:23 AM CDTDense Fog AdvisoryBMXBlount, Fayette, Lamar, Marion, Pickens, Tuscaloosa and 2 more8 hr
Oct 4, 3:11 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 30 more3 days
Oct 4, 9:37 AM CDTAreal Flood AdvisoryBMXLee3 hr
Oct 4, 11:51 AM CDTAreal Flood AdvisoryBMXRussell3 hr
Oct 4, 12:20 PM CDTFlash Flood WarningBMXLee, Russell3 hr
Oct 4, 12:44 PM CDTAreal Flood AdvisoryBMXLowndes, Montgomery3 hr
Oct 4, 1:33 PM CDTFlash Flood WarningBMXMontgomery87 min
Oct 4, 3:12 PM CDTSpecial Weather StatementBMXCoosa33 min
Oct 4, 3:21 PM CDTFlash Flood WarningBMXLee, Russell3 hr
Oct 4, 3:28 PM CDTFlash Flood WarningBMXLowndes, Montgomery3 hr
Oct 4, 4:40 PM CDTAreal Flood AdvisoryBMXChilton, Coosa3 hr
Oct 4, 4:56 PM CDTFlash Flood WarningBMXChilton3 hr
Oct 4, 5:09 PM CDTSpecial Weather StatementBMXBibb36 min
Oct 4, 5:09 PM CDTSpecial Weather StatementBMXShelby36 min
Oct 4, 5:16 PM CDTSevere Thunderstorm WarningBMXBibb29 min
Oct 4, 5:43 PM CDTSevere Thunderstorm WarningBMXShelby47 min
Oct 4, 5:47 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby43 min
Oct 4, 6:02 PM CDTSpecial Weather StatementBMXShelby28 min
Oct 4, 6:17 PM CDTSpecial Weather StatementBMXJefferson28 min
Oct 4, 6:34 PM CDTSpecial Weather StatementBMXJefferson26 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.